FDA Steps Up Warnings of Peripheral Neuropathy Linked to Antibacterial Fluoroquinolone DrugsAug 16, 2013
Federal health officials have issued a warning that they’re updating the safety labels of antibacterial fluoroquinolone drugs to indicate serious side effects associated with them.
The U.S. Food and Drug Administration (FDA) said that it is ordering the makers of these antibacterial fluoroquinolone drugs to update the safety labels to “better describe” the side effect of peripheral neuropathy.
Some of the most commonly prescribed antibacterial fluoroquinolone drugs include levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive).
The FDA warning only deals with the oral and injectable forms of the drugs. They’re also available in topical solutions \ applied to the ears and eyes, but the risks of peripheral neuropathy in those applications is not present or doesn’t necessitate a warning.
The FDA warns that patients who begin to develop signs of peripheral neuropathy should stop taking antibacterial fluoroquinolone drugs and switch to another form of antibacterial drug. Some signs of peripheral neuropathy, according to the agency’s warning statements, include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position.
These symptoms can occur at any time and people taking the drugs subject to the FDA’s warning should immediately notify their physicians to get started on another drug treatment.